Hail, Hickman
- When
- May 13, 2:42 PM CST
- Where
- Hickman County, 2.22 mi E of Clinton
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.670, -88.940
An isolated severe thunderstorm occurred ahead of a closed 500 mb low moving east across Missouri. A weak surface low was located over central Illinois, with a cold front trailing southward across the Mississippi Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
An isolated severe thunderstorm occurred ahead of a closed 500 mb low moving east across Missouri. A weak surface low was located over central Illinois, with a cold front trailing southward across the Mississippi Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 13, 2:00 PM CST, 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 300 PM CDT FRI MAY 13 2011 .DISCUSSION... UPPER LOW WILL CONTINUE TO MOVE EAST SOUTHEAST TONIGHT...REACHING THE MID MS RIVER VALLEY BY MIDNIGHT. CLUSTERS OF STRONG TO SEVERE STORMS ONGOING OVER ERN MO ARE ASSOCIATED WITH A COLD FRONT...AND WILL MAKE THEIR WAY ACROSS MUCH OF THE REGION LATE TODAY INTO THE EARLY EVENING. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE PRIMARY CONCERNS...WITH VERY UNSTABLE LI VALUES IN THE MINUS 6 TO MINUS 8 RANGE ALONG AND WEST OF THE MS RIVER. EVEN MINUS 3 TO MINUS 5 OVER THE REST OF THE FORECAST REGION. 0 TO 6KM BULK SHEAR VALUES 40 TO 45KTS...SO ORGANIZED ROTATING UPDRAFTS WILL BE LIKELY. HOWEVER WITH SWLY SFC WINDS ALONG WITH VERY LOW 0 TO 1 KM SRH VALUES POINT TO ONLY A LOW POTENTIAL FOR TORNADO DEVELOPMENT...THO IT IS NOT NIL. EXPECT ACTIVITY TO BECOME NON SEVERE AFTER SUNSET AS INSTABILITY AND BULK SHEAR VALUES WANE SUBSTANTIALLY. ONCE THE UPPER LOW PASSES BY SATURDAY...THE MODELS ARE QUITE VARIABLE WITH THE EXACT EVOLUTION OF THE H5 PATTERN OVER THE OHIO VALLEY FOR THE REST OF THE WEEKEND INTO MONDAY. REGARDLESS OF THE MODEL OF CHOICE...THE IDEA IS...WE WILL STILL BE UNDER THE INFLUENCE OF A CLOSED DOUBLE BARREL UPPER LOW JUST TO OUR EAST THROUGH MONDAY. THE RESULT WILL BE LOTS OF CLOUDS ALONG WITH ON AND OFF CHANCES OF LIGHT RAIN SHOWERS AND MUCH...MUCH COOLER WEATHER THIS WEEKEND. HIGHEST CHCS OF LIGHT RAINS LOOK TO BE OVER IL/IN COUNTIES. MAY NOT SEE THE SUN THE ENTIRE WEEKEND OVER MUCH OF THE REGION. THE MED RANGE MODELS AND THEIR ENSEMBLES ARE NOT THAT FAR APART IN THE EXTENDED PERIOD. IN A HIGH AMPLITUDE MID/UPPER LEVEL FLOW...A LOBE OF MID LEVEL VORTICITY IN THE LONGWAVE TROF OVER THE ERN CONUS WILL DEPART THE PAH FORECAST AREA ON MON...RESULTING IN A DECREASE IN RAIN SHOWERS FROM THE WEST...AND MORE BREAKS IN THE CLOUDS. MON NIGHT WILL PROBABLY BE DRY...EXCEPT PERHAPS IN SWRN IND/KY PENNYRILE REGION. WITH THE MID/UPPER LOW SO CLOSE TO OUR REGION... THIS SMALL CHANCE OF PCPN WAS HELD THROUGH TUE...AND ON AND OFF BEYOND AS WARM ADVECTION ALOFT COMMENCES AHEAD OF YET ANOTHER TIGHT MID/UPPER LEVEL LOW APPROACHING FROM THE CENTRAL PLAINS. AMOUNTS ARE EXPECTED TO BE LIGHT THO. BY FRI...A WARM FRONT SHOULD MOVE NWD THROUGH THE REGION...RESULTING IN A MINOR INCREASE IN POPS AND A RETURN OF TSTMS TO THE FORECAST. EXPECT LOTS OF COOL AIR AND SFC HIGH PRESSURE STREAMING SWD THROUGH THE MS RIVER VALLEY THROUGH TUE...AFTER WHICH THERE WILL BE A GRADUAL WARMING TREND. && .AVIATION... CLUSTERS OF STRONG TO POSSIBLY SEVERE STORMS ONGOING THIS AFTN OVER SE MO AND WILL LIKELY AFFECT AREAS NEAR MOST TAF SITES FROM 20Z THROUGH 00Z KPAH/KCGI...THEN 00Z TO AROUND 03Z KEVV/KOWB. STORMS MAY WEAKEN SOMEWHAT AFTER 00Z. WILL LIKELY BE A BREAK TO VFR CONDITIONS BEHIND THE THUNDERSTORMS...BUT LOW CIGS POSSIBLY IN THE IFR RANGE WILL WRAP SE INTO THE REGION TOWARD THE END OF THE TAF PERIOD AS UPPER LOW MOVES OVERHEAD. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1256 PM CDT FRI MAY 13 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-141000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 1256 PM CDT FRI MAY 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHEAST MISSOURI...FAR SOUTHERN ILLINOIS AND WESTERN KENTUCKY THIS AFTERNOON AND POSSIBLY INTO THE EARLY EVENING. SOME OF THE STORMS WILL LIKELY REACH SEVERE LEVELS...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. HOWEVER...BRIEF TORNADO DEVELOPMENT CANNOT BE RULED OUT ENTIRELY. THESE STORMS MAY HOLD TOGETHER AND AFFECT THE REMAINDER OF THE QUAD STATE REGION LATER THIS AFTERNOON OR EARLY TONIGHT. PLEASE REFER TO FLOOD WARNINGS AND STATEMENTS FOR THE LATEST RIVER FLOOD INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY...MAINLY ACROSS SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. A FEW STRONGER STORMS MAY CONTAIN SMALL HAIL. PLEASE REFER TO FLOOD WARNINGS AND STATEMENTS FOR THE LATEST RIVER FLOOD INFORMATION. THE SEVERITY OF THE FLOODING IS FORECAST TO DECREASE TO MINOR OR MODERATE OVER THE NEXT WEEK AT MOST LOCATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON OVER MUCH OF THE REGION SOUTH OF A PINKNEYVILLE TO SHAWNEETOWN ILLINOIS LINE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 120 PM CDT FRI MAY 13 2011 MOZ110-114-131930- STODDARD-NEW MADRID- INCLUDING THE CITIES OF...BLOOMFIELD...NEW MADRID 120 PM CDT FRI MAY 13 2011 ...SIGNIFICANT WEATHER ADVISORY... STRONG THUNDERSTORMS WERE DEVELOPING ACROSS PORTIONS OF NORTHEAST ARKANSAS AND SOUTHEAST MISSOURI. ONE STORM WAS DEVELOPING NEAR CAMPBELL MISSOURI EAST AT 30 MPH. THROUGH 2:30 PM...THIS STORM WILL AFFECT THE COMMUNITIES OF DEXTER..BERNI...BAKER...PARMA...RISCO AND TALLAPOOSA. THE STORM IS CAPABLE OF PRODUCING GUSTY WINDS UP TO 50 MPH...SMALL HAIL AND BRIEF TORRENTIAL RAINS. INDIVIDUALS WORKING OR RECREATING OUTSIDE SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
216 PM CDT FRI MAY 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL 3 S NAYLOR 36.53N 90.61W
05/13/2011 M1.75 INCH RIPLEY MO LAW ENFORCEMENT
GOLF BALL SIZE HAIL REPORTED SOUTH OF TOWN ALONG ROUTE
142. WIND DAMAGE ALSO REPORTED WITH THIS STORM. SMALL
TREES DOWNED AS WELL AS A FEW POWER LINES. NO ESTIMATE ON
WIND SPEED.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
235 PM CDT FRI MAY 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL CATRON 36.61N 89.71W
05/13/2011 M0.75 INCH NEW MADRID MO TRAINED SPOTTER
DIME SIZE HAIL REPORTED IN THE COMMUNITY.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
335 PM CDT FRI MAY 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM TSTM WND GST CATRON 36.61N 89.71W
05/13/2011 E50 MPH NEW MADRID MO TRAINED SPOTTER
DIME SIZE HAIL REPORTED.
&&
SMITTYThe Paducah radar (KPAH), 47 km away, was scanning. The volume nearest the first event began at 20:42 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Numerous tree limbs and a couple of whole trees were blown down across roadways.
Dime-size hail was reported at the Purchase Parkway and Interstate 24 interchange.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297845, 297846, 309141, 309130, 309134.